MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT
Catalog Number ECHO-3-22
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved determined there was a sharp bend in the distal end of the needle.The stylet wire was returned with the device, however the prepackaged syringe was not included in the return.During a functional evaluation the needle adjuster was placed on "8" and the sheath adjust was placed on "5", and the handle was manipulated.The needle would advance and retract as intended.When the needle was advanced outside the distal end of the sheath, the needle exhibited a sharp bend.The needle was bent 5.9 cm from the distal end of the sheath.The sharp bend in the needle was at almost a 30 degree angle.There were no additional bends or kinks observed throughout the length of the device.Investigation conclusion; a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use include the following information to ensure proper use of the device: "needle must be fully retracted into sheath and thumbscrew on safety ring must be locked at 0 cm mark to hold needle in place prior to introduction, advancement or withdrawal of device.Failure to retract needle may result in damage to endoscope." "attach device to accessory channel port by rotating device handle until fittings are connected." "with ultrasound endoscope and device straight, adjust needle to desired length by loosening thumbscrew on safety ring, and advancing it until desired reference mark for needle advancement appears in the window of safety ring.Tighten thumbscrew to lock safety ring in place.Note: number in safety ring window indicates extension of needle in centimeters.Caution: during needle adjustment or extension, ensure device has been attached to accessory channel.Failure to attach device prior to needle adjustment or extension may result in damage to endoscope." it is possible that if the needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope, it could contribute to severe bending of the needle near the distal end.This contributes to advancement and/or retraction difficulties.Bends and kinks in the sheath can occur if the device experiences excessive pressure.Prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic ultrasonography (eus), the physician used a cook echotip ultra endoscopic ultrasound needle (echo-3-22).They checked that the mass location was the body of the pancreas before the procedure.They advanced the echo-3-22 to the mass through the endoscope.However, the needle did not functure to the mass in eus [sic].Consequently, the needle was removed out of the endoscope.So they used another echo-3-22.There was no reportable information at this time.The device was evaluated on 12-september-2018 and determined to have a significant bend at the patient end of the needle.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7934089
Report Number1037905-2018-00453
Device Sequence Number1539768
Product Code FCG
UDI-Device Identifier00827002315211
UDI-Public(01)00827002315211(17)210320(10)W4046065
Combination Product (Y/N)N
PMA/510(K) Number
K171596
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/20/2021
Device Catalogue NumberECHO-3-22
Device Lot NumberW4046065
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2018
Initial Report FDA Received Date10/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS GF-UCT260 ENDOSCOPE